Is hearing loss a symptom of COVID-19?

Over the last few months, treatments for coronavirus have continued to evolve and emerge. While data on the side effects of these treatments obviously lags, there is mounting evidence that coronavirus infections — whether from treatments or the virus itself — can effect our hearing and can lead to long-term hearing loss [1].

Let’s go over what we know.

COVID-19 can reduce blood oxygen to the ear

Two of the hallmark symptoms of coronavirus infection are hypoxygenation (low blood oxygen) and persistent hypoventilation (trouble breathing). The organs of the inner ear — specifically the cochlear hair cells — have high metabolic activity and are sensitive to hypoxic conditions. Simply put, they need good blood oxygenation to function properly. In fact, ischemia of the inner ear (low blood supply) is responsible for many cases of hearing loss, balance/dizziness/disequilibrium, and potentially tinnitus. Thus, it’s no surprise that studies linking hypoxygenation and hearing loss in symptomatic coronavirus patients are beginning to emerge [2].

Coronavirus may cause damage to the inner ear

While there is little published information on the mechanism of direct affect from coronavirus to the middle ear and mastoid/temporal bone, it is believed that SARS nCOV-19 is capable of causing structural damage to the organs of the inner ear and nervous system like other viral infections such as HSV-1, HZV, measles, and HIV. The measles, for instance, is known to cause ear infections and nerve swelling, which can lead to hearing loss.

Small-scale studies completed to date suggest that some patients with diagnosed coronavirus (but who are asymptomatic) still experienced increased high-frequency hearing loss and signs that outer hair cell function could be affected. This is supported by absent Transitory Evoked Otoacoustic Emissions (TEOAEs), a procedure that tests outer hair cell function specifically [3].

ear-infections

Some COVID-19 treatments are known to be ototoxic

Finally, some recently developed antiviral medications that have shown promising results in coronavirus treatment have the potential for ototoxicity (having a toxic effect on the ear or its nerve). Ototoxicity is a well-known cause of hearing loss.

Remdesivir and favipiravir are both antiviral adenosine nucleotide analogues, and ototoxicity and the onset of tinnitus have been reported as possible side effects of this class of medicines in previous literature [4] [5]. Remdesivir — paired with steroid treatment — is currently the most common early treatment regimen for coronavirus infections in patients with upper respiratory distress.

There are currently no published studies linking any form of ototoxicity or hearing loss as a side effect of either the Moderna or Pfizer vaccine. 

The science is still emerging, so don’t let your guard down

The physical manifestations of coronavirus paired with the communication barriers we face today thanks to masking, virtual meetings, and social distancing have a large impact on the way we hear, listen, and communicate. Still, recommendations regarding masking, social distancing, and safety surrounding the coronavirus continue to resonate and should be followed. The goal, obviously, is to avoid contracting the virus and putting yourself at risk of symptoms such as hearing loss and the many other serious health effects that could come with it.

 
 
Sources:
  1. Mahboobeh Karimi-Galougahi, Ali Safavi Naeini, Nasim Raad, Narges Mikaniki, Jahangir Ghorbani. Vertigo and hearing loss during the COVID-19 pandemic – is there an association? ACTA OTORHINOLARYNGOLOGICA ITALICA 2020;40:463-465; doi: 10.14639/0392-100X-N0820
  2. Kakuda TN (2000) Pharmacology of nucleoside and nucleotide reverse transcriptase inhibitor-induced mitochondrial toxicity. Clinical Therapeutics 22(6): 685–708.
  3. Kaitlyn M. Frazier, MD1; Jody E. Hooper, MD2; Heba H. Mostafa, MBBCh, PhD, D(ABMM)2; et al. SARS-CoV-2 Virus Isolated From the Mastoid and Middle Ear. JAMA Otolaryngol Head Neck Surg. 2020;146(10):964-966. doi:10.1001/jamaoto.2020.1922
  4. Cianfrone G, Pentangelo D, Cianfrone F, et al. (2011) Pharmacological drugs inducing ototoxicity, vestibular symptoms and tinnitus: A reasoned and updated guide. European Reviews for Medical and Pharmacological Sciences 15: 601–636.
  5. Andrea Ciorba1 , Virginia Corazzi1, Piotr Henryk Skarżyński2,3,4, Magdalena B Skarżyńska2,4, Chiara Bianchini1, Stefano Pelucchi1 and Stavros Hatzopoulos. Don’t forget ototoxicity during the SARS-CoV-2 (Covid-19) pandemic! International Journal of Immunopathology and Pharmacology. 2020; Vol 34: 1–3

By Starkey Hearing Technologies blog

Archive